I have sensory neuropathy in my left foot and both of my hands. I believe it is due to poor circulation. I have pain but I am experiencing no other abnormalities in terms of loss of sensation, weakness, lack of muscle strength or changes in proprioception. I see the usual causes of this problem as being diabetes, AIDS, alcoholism, and the effects of medication. But I think that I have mine because of poor circulation in my hands and feet.
When sensory neuropathy is due to poor circulation what is usually the progression that is seen in patients? Also, is there any way that the underlying cause can be treated? Any information you can give me would be appreciated. Thank you
A sensory neuropathy with a distribution of hands and feet is classic for diabetes. Even if the diabetes is well controlled, this is often seen. Just from your posting, I would say that this is likely the etiology. Furthermore, the medications for AIDS can induce a peripheral neuropathy that can have sensory components. Alcoholism can also induce a periperal neuropathy that can be very painful. I would think that poor circulation would be last on the list of possibilities. Most likely the poor circulation is due to the above also.
The circulation induce neuropathy would have to be extremely severe in nature. You would likely to first have to loose the hair in the extremities and see an almost necrotic lesions at the finger and toes. Frost bite would a close example.
Thank you for responding to my question. I just want to make sure that I understand your response. If a person has a lower extremity circulation problem with an ABI of about .80 and absent pulses, but no visible lesions, no ulcers, no hair loss in the area, and waves that show blood is going to all the toes, if I understand correctly, this would never be a severe enough condition to create a neuropathy in that extremity? Is that correct? I am sorry to bother you but I just want to make sure I understand since I thought that even a mild circulation problem could cause a neuropathy.
You are really putting the doctor on the spot here asking such a direct question without a physical exam. If you had given him the information regarding the absent pulses etc. he may have been able to give you a more detailed information to start with.
You mentioned medication causes. Since you speak on this forum of that and viral etiologies what are your thoughts on a drug/viral interaction bringing on sensory neuropathy that is then worsened by the use of steriods.. Do such viral/drug syndromes burn out eventually or can they last indefinitely?
I remember the Dr saying in one of my questions regarding post viral, and I think he said it is usually self limiting. Not sure about the drug induced ones though, I guess as long as no permanent damage has been done as soon as the drug is stopped?
I was speaking to antigen/antibody drug/viral interactions which can be worsened by steriods that depress the immune system.
These do not show up in antibody testing unless you do the tests early on into the problem. The sensory neuropathy and other symptoms progress but by the time you have the testing this would not show up. Even though you stop the medications it has already triggered something. The question was do these type of syndromes burn out or do they go forever like some autoimmune diseases? I imagine some do some don't just wondered what the general consensus was by the Neuro on this type of syndrome.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.